Texas, 2017

Tornadoes and Flash Flooding in Texas, February 19 to 20, 2017

February 19 to 20, 2017 · NWS EWX · 29 events in 12 counties and zones

An upper level trough pushed a cold front into a warm, moist airmass over South Central Texas. Thunderstorms developed ahead of the front and some produced tornadoes and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough pushed a cold front into a warm, moist airmass over South Central Texas. Thunderstorms developed ahead of the front and some produced tornadoes and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 19, 2:57 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 19, 2:57 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
257 PM CST Sun Feb 19 2017

.SHORT TERM (Tonight through Monday Night)...
Latest water vapor images show a long-wave upper level trough
axis extending from the Intermountain West southeast into the
four corners region. This feature is forecast to split this
evening...sending the southern portion of the main trough/short-wave
across northeast Mexico and into our area overnight. At the surface,
a dry-line located across the extreme northwest Val Verde County as
of this writing, is expected to push further west. With that in main
and expected convection along and east of I-35 later tonight, SPC Day
1 Convective Outlook has been updated and now covers most area with
slight risk of severe thunderstorms.

DFX radar is already picking up light to moderate rain-showers along
the Rio Grande and Edwards Plateau areas. This trend is expected to
increase as the upper level short-wave moves to the east this
evening. A hand-full of HiRes models agree on scattered showers and
thunderstorms to develop across the Rio Grande later this afternoon
with widespread convection forming early this evening into the
overnight hours. By early this evening, increased instability and
with capping inversion eroding, expect storms to rapidly become
strong to severe. As the night progresses, the severe weather risk
diminishes and transition into a heavy rain event with isolated
strong storms mainly along and east of I-35.

Overall situation from early this evening into the overnight hours
is as follow: strong to severe thunderstorms are possible across most
areas across South Central Texas (exception extreme NW and E).
Primary threats will be wind gusts up to 60 mph and large hail up to
one inch in diameter. Also, heavy rain is expected as the storms move
along and east of Highway 281 due to the fact of well above
precipitable water values (1.4 to 1.7 inches). That said, storm total
rainfall amounts of 1 to 2 inches are possible with isolated pockets
of 4 to 5 inches mainly along and east of I-35.

The dry-line moves back to the east Monday morning with clearing
expected to begin out west and then into the I-35 corridor by noon
Monday. Since the upper level trough/cutoff low could be right on top
of us during the afternoon hours, decided to keep slight chances
for showers and storms mainly east of Highway 183.

&&

.LONG TERM (Tuesday through Sunday)...
The upper level system will continue to push to the southeast and
into the Gulf waters while ridging builds over the area Tuesday and
Wednesday of next week for dry and pleasant weather. Dry conditions
persist into next weekend. A cold front is expected to push across
the area late Sunday into Monday and brings our next chances for rain
across the area. Temperatures will be above normal values through the
extended period even with the passage of dry front on Friday and the
wet one late Sunday into Monday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  73  53  79  52 / 100  40  -   -    0
Austin Bergstrom Intl Airport  61  71  52  78  50 / 100  50  -   -    0
New Braunfels Muni Airport     61  72  53  79  51 / 100  40  -   -    0
Burnet Muni Airport            58  71  49  76  48 / 100  20  -   -    0
Del Rio Intl Airport           55  77  50  82  48 /  50  10   0   0   0
Georgetown Muni Airport        61  71  51  77  49 / 100  40  -   -    0
Hondo Muni Airport             59  74  49  81  48 /  70  20  -    0   0
San Marcos Muni Airport        62  71  53  79  51 / 100  50  -   -    0
La Grange - Fayette Regional   64  72  55  77  53 / 100  60  10  10  -
San Antonio Intl Airport       61  73  53  79  52 / 100  30  -   -    0
Stinson Muni Airport           62  73  54  79  52 / 100  30  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...17
Public Service/Data Collection...Treadway
Hazardous weather outlook, Feb 19, 8:16 AM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
816 AM CST Sun Feb 19 2017

TXZ171>173-183>194-202>209-217>225-228-201430-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
816 AM CST Sun Feb 19 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A strong upper level storm system will move across Texas late this
afternoon through Monday morning. Showers and thunderstorms will
become more numerous late this afternoon after 5pm, overnight, and
persist into the Coastal Plains through Monday morning. The
greatest coverage will be from the eastern Hill Country across the
I-35 corridor and into the Coastal Plains. There is the potential
for strong to severe storms this afternoon into tonight across
much of South Central Texas with the highest risk being from Del
Rio eastward to the I-35 corridor including the Texas Hill
Country. The main threats will be hail up to 1 inch in diameter
and wind gusts up to 60 mph. There is also the potential for heavy
rain mainly along and east of I-35 Sunday into Monday where
average rainfall amounts of 1 to 2 inches are expected with
isolated 4 to 5 inches possible, including in and around the
Austin and San Antonio metro areas.

Areas along and east of U.S. Highway 281 could experience minor
flooding across small streams,creeks, and canals. Also, heavy rain
may prompt brief closures of low water crossings and area roadways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rainfall will be ongoing across the Coastal Plains through
Monday morning that could lead to localized flash and river
flooding issues. Rain coverage will decrease from west to east
across the entire region by mid-morning.

After Monday morning, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit severe and rainfall reports
Sunday afternoon into Monday.

In the hours before

Special weather statement, Feb 19, 4:25 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
425 PM CST SUN FEB 19 2017

TXZ202-192315-
Kinney TX-
425 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY COUNTY UNTIL
515 PM CST...

At 425 PM CST, Doppler radar was tracking a strong thunderstorm near
Brackettville, moving north at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brackettville and Alamo Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 10034 2929 10052 2961 10051 2960 10019
TIME...MOT...LOC 2225Z 190DEG 15KT 2936 10043
Special weather statement, Feb 19, 4:39 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
439 PM CST SUN FEB 19 2017

TXZ183-184-192330-
Val Verde TX-Edwards TX-
439 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND
NORTHEASTERN VAL VERDE COUNTIES UNTIL 530 PM CST...

At 439 PM CST, Doppler radar was tracking a strong thunderstorm over
Flour Mills, or 8 miles northeast of Loma Alta, moving north at 20
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Loma Alta, Flour Mills and Vinegarone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 10072 3028 10040 2991 10057 2992 10087
      3029 10096
TIME...MOT...LOC 2239Z 192DEG 18KT 3003 10071

MSL
Special weather statement, Feb 19, 4:44 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
444 PM CST SUN FEB 19 2017

TXZ184-192345-
Edwards TX-
444 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 545
PM CST...

At 444 PM CST, Doppler radar was tracking a strong thunderstorm 19
miles west of Barksdale, or 23 miles south of Rocksprings, moving
north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rocksprings and Devils Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3011 10007 2962 10025 2963 10048 3011 10040
TIME...MOT...LOC 2244Z 197DEG 23KT 2970 10035

MO
Special weather statement, Feb 19, 5:08 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
508 PM CST SUN FEB 19 2017

TXZ202-217-200000-
Maverick TX-Kinney TX-
508 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KINNEY AND NORTHWESTERN
MAVERICK COUNTIES UNTIL 600 PM CST...

At 508 PM CST, Doppler radar was tracking a strong thunderstorm near
Spofford, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Brackettville, Spofford, Quemado, Alamo Village, Radar Base,
Standart, Normandy and Laughlin Afb Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2882 10055 2883 10058 2885 10057 2888 10060
      2889 10059 2890 10060 2891 10064 2892 10063
      2894 10065 2900 10065 2909 10067 2912 10070
      2952 10061 2952 10015 2878 10053
TIME...MOT...LOC 2308Z 202DEG 23KT 2915 10049

MO

The radar

The Laughlin AFB radar (KDFX), 13 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 10 tornado, 3 hail, 3 flash flood. Local standard time, as filed.

Hail, Kinney

When
February 19, 5:41 PM CST
Where
Kinney County, 0.92 mi SE of Brackettville
Measured
1.75 in hail
Reported by
Public
Coordinates
29.310, -100.410

A video on social media showed a thunderstorm producing golf ball size hail along Hwy 90 in Brackettville.

Hail, Kinney

When
February 19, 5:45 PM CST
Where
Kinney County, 0.6 mi E of Brackettville
Measured
1 in hail
Reported by
Public
Coordinates
29.320, -100.410

Thunderstorm Wind, Maverick

When
February 19, 5:45 PM CST
Where
Maverick County, 4.8 mi SSE of Normandy
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.860, -100.560

A thunderstorm produced wind gusts estimated at 70 mph that knocked down power lines approximately two miles south of FM1665 and Hwy 277 between Quemado and Eagle Pass.

Thunderstorm Wind, Medina

When
February 19, 9:35 PM CST
Where
Medina County, 4.58 mi SW of Noonan
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
29.220, -98.970

A thunderstorm produced wind gusts estimated at 60 mph that blew over a few sheds north of Devine.

Hail, Bexar

When
February 19, 10:10 PM CST
Where
Bexar County, 2.4 mi NNW of Hollywood Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.600, -98.520

Tornado, Bexar

When
February 19, 10:36 PM CST to 10:43 PM CST
Where
Bexar County, 1.37 mi WNW of Alamo Hgts to 0.36 mi SSE of Longhorn
Rating
EF2
Path length
4.64 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
29.491, -98.499

A tornado formed near San Pedro Ave. at the San Pedro Golf course and moved northeastward while strengthening to an EF1 near Jackson-Keller Rd. As it got to Linda Dr. it strengthened and the damage path was its widest at near 600 yards. The tornado took a bit of a right turn and moved due east along Linda Dr. and Sharon Dr. where it had peak winds of near 120 mph making it an EF2 tornado. A few homes in this area had their roofs completely removed (DI FR12, DOD 6). The tornado crossed Highway 281 near the Alamo Quarry Market shopping center as an EF1 and continued on an east-northeast track through Alamo Heights. Along its path numerous homes had roof damage (DI FR12, DOD 4) and major tree damage (DI TH, DOD 4) with large oak trees snapped and uprooted. Several apartment buildings had roof damage (DI ACT, DOD 2). The rest of the track was mainly EF0 damage with a few smaller pockets of EF1 damage. The tornado crossed near the Nacogdoches/New Braunfels Ave. intersection, moved east-northeast, crossing Harry Wurzbach Rd. and finally dissipating near the I-410/Salado Creek area. According to City of San Antonio assessment, 2 homes were destroyed, 77 had major damage, 55 had minor damage, and 120 homes were affected. There is not an estimate on monetary repairs.

Thunderstorm Wind, Bexar

When
February 19, 10:36 PM CST
Where
Bexar County, 1.51 mi NW of Alamo Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
29.497, -98.496

A thunderstorm produced wind gusts estimated at 70 mph that ripped part of the roof off a house in northern San Antonio near the Olmos Basin Golf Course. This storm also produced a tornado in the area.

Thunderstorm Wind, Bexar

When
February 19, 10:37 PM CST to 10:38 PM CST
Where
Bexar County, 1.25 mi WSW of Cementville
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
29.496, -98.490

A thunderstorm produced wind gusts estimated at 70 mph that tore part of the roof off a house and knocked some three inch diameter tree branches in northern San Antonio near the Olmos Basin Golf Course. This storm also produced a tornado in the area.

Tornado, Bexar

When
February 19, 10:42 PM CST to 10:45 PM CST
Where
Bexar County, 2.49 mi NNE of Kirby to 1.62 mi W of Converse
Rating
EF0
Path length
1.61 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
29.502, -98.360

A tornado formed near the intersection of Walzem Rd. and New World Dr. This tornado produced EF0 damage as it traveled to the northeast before lifting near the intersection of Crestway Dr. and O'Connor Rd. There was primarily damage to trees and minor damage to roofs and carports (DI FR12, DOD 2). According to City of San Antonio and Bexar County assessment, there were 4 homes that had major damage, 6 with minor damage, and 74 homes that were affected. There is currently no estimate of monetary loss.

Tornado, Bexar

When
February 19, 10:43 PM CST to 10:49 PM CST
Where
Bexar County, 1.14 mi SSE of Wetmore to 2.76 mi ENE of Wetmore
Rating
EF1
Path length
3 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
29.555, -98.412

A tornado formed just northeast of Thousand Oaks Dr. along Scarsdale Dr. The tornado moved to the northeast through residential neighborhoods between Nacogdoches Rd. and Stahl Rd. The tornado produced widespread EF0 damage and pockets of EF1 damage to homes and trees. Some single family homes lost sections of their roofs (DI FR12, DOD 4). There was also significant damage to large utility structures (DI ETL, DOD 4). This damage might have rated higher (DOD 6), but the utility company told us they collapse at much lower wind speeds. The tornado lifted near the intersection of Judson Rd. and Stahl Rd. According to the City of San Antonio assessment, 22 homes had major damage, 12 had minor damage, and 81 homes were affected. There is no estimate of monetary loss.

Tornado, Comal

When
February 19, 11:00 PM CST to 11:02 PM CST
Where
Comal County, 3 mi NNW of Corbyn to 3.02 mi NW of Comal
Rating
EF0
Path length
0.7 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
29.671, -98.265

A tornado initially occurred at the end of Dedeke Dr. near the Dry Comal Creek. This tornado primarily produced minor tree damage (DI TS, DOD 3) as it traveled to the northeast before lifting northeast of Tonne Dr. E. Only a few homes were affected.

Thunderstorm Wind, Guadalupe

When
February 19, 11:00 PM CST
Where
Guadalupe County, 1.83 mi NW of Schertz
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.590, -98.290

A thunderstorm produced wind gusts estimated at 60 mph that knocked down a large highway sign on I-35 at Schertz Pkwy.

Thunderstorm Wind, Comal

When
February 19, 11:06 PM CST
Where
Comal County, 2.83 mi NNW of Dittlinger
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
29.710, -98.190

A thunderstorm produced wind gusts estimated at 70 mph that damaged a number of Juniper and Cedar trees. Limbs from five inches to one foot diameter were ripped from the trees.

Thunderstorm Wind, Comal

When
February 19, 11:08 PM CST
Where
Comal County, 3.93 mi NW of New Braunfels
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
29.744, -98.172

A thunderstorm produced wind gusts estimated at 75 mph that tore part of the roof off a barn, knocked down a road sign, uprooted a tree, and knocked down several tree branches up to three inches diameter along Hueco Springs Loop Rd. in New Braunfels.

Thunderstorm Wind, Guadalupe

When
February 19, 11:14 PM CST
Where
Guadalupe County, 2.76 mi S of Dugger
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
29.460, -97.950

A thunderstorm produced wind gusts estimated at 70 mph that overturned several RVs at an RV shop south of Seguin.

Tornado, Guadalupe

When
February 19, 11:16 PM CST to 11:18 PM CST
Where
Guadalupe County, 2.73 mi S of Dugger to 2.6 mi S of Dugger
Rating
EF0
Path length
0.23 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
29.460, -97.949

This short-lived tornado occurred about 7 miles south of Seguin along Hwy 123. This tornado overturned several recreational vehicles, damaged several sheds and outbuildings, and damaged the roof of a house (DI FR12, DOD 2). There is no estimate of monetary damages.

Tornado, Hays

When
February 19, 11:26 PM CST to 11:35 PM CST
Where
Hays County, 5.83 mi S of Wimberley to 2.05 mi WSW of Kyle
Rating
EF1
Path length
9.75 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
29.916, -98.048

The tornado began at the intersection of RR12 and Hugo Rd. where some trees were snapped and a small business had considerable structural damage (DI MBS, DOD 5). The tornado traveled northeastward and likely traversed a large area of land that was inaccessible until reaching Hilliard Rd. and a neighborhood along Thousand Oaks Loop. There was a wide area of considerable tree damage, including a tree uprooted and dropped onto a vehicle (DI TH, DOD 4). The tornado then turned to the north-northeast and crossed the Blanco River before ending near the Kyle Cemetery on Old Stagecoach Rd. At this point, damage became much less significant and sporadic moving to the east toward I-35. There is no estimate of monetary damages.

Thunderstorm Wind, Caldwell

When
February 19, 11:40 PM CST
Where
Caldwell County, 1.38 mi WSW of Martindale
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
29.840, -97.840

A thunderstorm produced wind gusts estimated at 70 mph that damaged a barn roof, front porch awning, and knocked down a 100 year old tree.

Tornado, Hays

When
February 19, 11:48 PM CST to 11:49 PM CST
Where
Hays County, 1.31 mi NNW of Neiderwald to 1.66 mi NNW of Neiderwald
Rating
EF0
Path length
0.6 mi
Path width
100 yd
Continued into
Travis, Tx (EWX)
Reported by
NWS Storm Survey
Coordinates
30.036, -97.742

A tornado developed northwest of Niederwald. Damage in this area included a destroyed aluminum barn structure (DI SBO, DOD 6), car port damage, and a few trees with large limbs snapped. As the tornado moved to the northeast it crossed into Travis County approximately 1.7 miles north-northwest of Niederwald. It continued for another 2.4 miles into the Mustang Ridge area. There is no estimate of monetary damages.

Tornado, Travis

When
February 19, 11:49 PM CST to 11:51 PM CST
Where
Travis County, 2.56 mi S of Creedmoor to 1.99 mi SE of Creedmoor
Rating
EF0
Path length
2.4 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
30.043, -97.736

A tornado developed northwest of Niederwald and moved to the northeast into Travis County approximately 1.5 miles north of Niederwald. It continued to the northeast for 1.4 miles and then turned to the east for another mile into the Mustang Ridge area for a total track length in Travis County of 2.4 miles. Multiple mobile homes in the Mustang Ridge area had significant roof damage rated as EF0 damage (DI MHSW, DOD 4). The tornado likely lifted as it approached Hwy 130. There is no estimate of monetary damages.

Thunderstorm Wind, Bastrop

When
February 20, 12:10 AM CST
Where
Bastrop County, 1.83 mi SE of Elysium
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.150, -97.480

A thunderstorm produced wind gusts estimated at 65 mph that knocked down some large tree limbs and significantly damaged a car port.

Tornado, Williamson

When
February 20, 12:25 AM CST to 12:33 AM CST
Where
Williamson County, 3.67 mi NNE of Hayden to 2.17 mi E of Sandoval
Rating
EF2
Path length
9.4 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
30.550, -97.359

This tornado was the northern one of a pair on near parallel tracks a few miles south of Hwy 79. It made a zig-zag path as it moved in a generally northeasterly direction. Damage was sporadic, but concentrated when it occurred. The most significant damage was to a metal building system home (DI MBS, DOD 5), at least five other single family homes, and 12 railroad cars that were blown off the tracks east of Thrall. The train cars may have also been affected by strong straight-line winds. There is no estimate of monetary losses.

Thunderstorm Wind, Bastrop

When
February 20, 12:25 AM CST
Where
Bastrop County, 0.91 mi SE of Elgin
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.340, -97.360

A thunderstorm produced wind gusts estimated at 70 mph knocked down multiple power poles and damaged some trees and roofs across the southern part of Elgin.

Tornado, Williamson

When
February 20, 12:28 AM CST to 12:31 AM CST
Where
Williamson County, 3.34 mi NNW of Beversville to 0.94 mi SE of Thrall
Rating
EF2
Path length
4.24 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
30.544, -97.353

This tornado was the southern one of a pair on near parallel tracks a few miles south of Hwy 79. It moved toward the north-northeast through the small town of Noack and then turned to the north approximately a mile north-northeast of the town. Damage was sporadic, but concentrated when it occurred. The most significant damage was to a 3-bin grain storage facility where the bins were completely destroyed and swept from their foundations (DI SBO, DOD 8). Additional damage occurred to an extension of Christ Lutheran Church of Noack on FM112. The extension was ripped from the main building where the walls had been bolted to the foundation (DI LRB, DOD 6). There is no estimate of monetary losses.

Thunderstorm Wind, Williamson

When
February 20, 12:28 AM CST
Where
Williamson County, 2.39 mi NNW of Thrall
Measured
100 kt (115 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
30.610, -97.320

A thunderstorm produced wind gusts estimated at 115 mph that significantly damaged a metal building system, at least 10 homes, at least a dozen farm buildings, mobile homes, and RVs north of Thrall. A couple suffered minor injuries when their RV was blown over. Most of the damage was caused by 60 to 65 mph wind gusts.

Flash Flood, Bexar

When
February 20, 12:38 AM CST to 2:33 AM CST
Where
Bexar County, 1.75 mi SSE of Brooks Afb to 1.68 mi SSE of Brooks Afb
Cause
Heavy Rain
Reported by
Local Official
Coordinates
29.306, -98.422

Thunderstorms produced heavy rain that led to flash flooding closing S. Blue Wing Rd. north of Mickey Rd. in southeastern San Antonio.

Thunderstorm Wind, Lee

When
February 20, 12:41 AM CST
Where
Lee County, 2.76 mi N of Lexington
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
30.460, -97.000

A thunderstorm produced wind gusts measured at 78 mph at knocked down a tree across Hwy 77 north of Lexington.

Flash Flood, Bexar

When
February 20, 2:09 AM CST to 2:33 AM CST
Where
Bexar County, 1 mi NNW of Leon Spgs to 1.06 mi NNW of Leon Spgs
Cause
Heavy Rain
Reported by
Local Official
Coordinates
29.683, -98.636

Thunderstorms produced heavy rain that led to flash flooding closing Old Fredericksburg Rd. north of Lost Creek Gap in far northwestern San Antonio.

Flash Flood, Bexar

When
February 20, 2:33 AM CST to 3:00 AM CST
Where
Bexar County, 4.35 mi NW of Macdona to 6.9 mi NNW of Macdona
Cause
Heavy Rain
Reported by
Local Official
Coordinates
29.382, -98.740

Thunderstorms produced heavy rain that led to flash flooding closing Grosenbacher Rd. in far western San Antonio., and Menger Rd. at Fossil Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674652, 674653, 674716, 674725, 674654, 674529, 674892, 674893, 674531, 674530, 674532, 674876, 674875, 674878, 674877, 674533, 674534, 674879, 674535, 674536, 674726, 674553, 674729, 674554, 674880, 674655, 674732, 674656, 674657.